Remecaide Side Effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

black jack's support
New Member

Date Joined Dec 2008
Total Posts : 5
   Posted 12/1/2008 1:04 PM (GMT -6)   
Hi sad ,
My sister has been suffering with Crohns disease since she was 12 years old.  She is now 43 years old so as you can guess she has run the gamut of medications and re-sections.  She recently started remecaide infusions, I think she has had 2 so far, and her skin is peeling??  it looks like she is burning from the inside out??... hands, feet, elbows, knees and scalp are currently involved... first her hands swelled-up, and then the skin started to crack and bleed and finally it is peeling off however, the skin underneith (new skin) is also cracking in the strangest places (not necessarily just the joints)... have any of you heard about this as a side effect?? smhair .. have you heard/or been told of any way to treat it??... any advice would be greatly appreciated! 

Veteran Member

Date Joined Mar 2007
Total Posts : 4527
   Posted 12/1/2008 3:38 PM (GMT -6)   
Hi and WElcome to Healing Well sorry I never had that happen to me .I think a call to her Dr. might help. Great to see you there for her. lol gail
Hallarious woman over 50 ,CD ,IBS 27 years--resection,fistula's,obstructions,hemmies,and still gail

Veteran Member

Date Joined Oct 2004
Total Posts : 3042
   Posted 12/1/2008 3:43 PM (GMT -6)   
Hi and Welcome to HW, i have been on Remicade for 5 years and no problems from the infusions. I would recommened her calling her doctor asap.
Hi, I am teddybearweiser, I am a male.
I was diagnosed with crohns disease when i was admitted to the hospital

in 1992, in Jan of 1993 I was back in the hospital for surgery for my crohns. I had part of my right colon resectioned with ilecolonstomy.

My GI doctor has me on Asacol, Dicyclomine,Imuran,Celebrex and Remicade. B-12 injection once a month.
Also diagnosed with Osteoarthritis and Rheumatoid Arthritis

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 12/1/2008 6:19 PM (GMT -6)   
The FDA issues an alert on March 18, 2008, about serious skin reactions occurring in patients receiving anti-TNF meds such as Remicade. The description of the peeling skin sounds like what was described in the alert:

"The serious skin reactions presented mostly with rash and skin lesions on the trunk, limbs, shoulder, back, hands, and face. In some SJS cases, oral mucositis or ulceration, genital ulceration, and/or fever were also reported. An allergic-type reaction occurred in 1 patient who first had hives and swollen lips, eyes, and face, followed by EM lesions on her back and hypoxia.

In a few cases of TEN, the skin reactions consisted of desquamation and progressive, generalized pruritus and skin peeling; a severe, scaly, pigmented, necrotizing rash over the body; and erythema with blepharoconjunctivitis, angioedema, and tightness in the throat."

Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, and a host of other medical problems.

Veteran Member

Date Joined Jan 2007
Total Posts : 3200
   Posted 12/1/2008 6:37 PM (GMT -6)   
Please call the doctor. Whilst there are so many people that do just fine on Remicade, there are the odd one or two like Ides and
myself, that cannot have it.
Best of luck.

Too many years with CD
Two bowel resections, several obstructions.
Fibromyalgia and recently diagnosed with chronic pancreatitis and lupus.
B12 Shots bi-weekly

Laughter is the brush that sweeps the cobwebs from our hearts...

New Member

Date Joined Dec 2008
Total Posts : 5
   Posted 12/2/2008 3:52 AM (GMT -6)   

I have the same thing right now, My dermo has told me it is psoriosis but i think its pustular psoriosis on the hands and feet.  Im going to start phototherapy I'll let you know how it goes.  

But for right now tell her to use vaseline, hand creams (something like aveeno) or an steroid cream and put hot towels over skin leave them for 20min or so and do it again.  Thats what they did to me at the day hospital it makes the medicine get into the blood stream helps but you have to do it for days at a time...using too much of the steroid ointment will make your skin thin so use as directed. Always keep the skin moisturized.

Hope this helps, good luck

black jack's support
New Member

Date Joined Dec 2008
Total Posts : 5
   Posted 12/2/2008 7:23 AM (GMT -6)   
Thanks so much for all of your responses :) She has an appt with her GI on Thur this week so I'll let you know what he recommends. As for keeping them moist, she has a steroid cream, a really good moisturizer that the Shopper's Pharmacist recommended, and the gloves that work with the creams and your body heat to assist healing. (An emergency room doctor prescribed the steriod cream and also approved the moisturizer so it seems like we are on the right track.)

My heartfelt thanks to you all again!

Regular Member

Date Joined Nov 2007
Total Posts : 497
   Posted 12/2/2008 11:31 AM (GMT -6)   
Please keep us updated on your sister! I hope she feels better soon!

Let us know what the GI says for sure!

black jack's support
New Member

Date Joined Dec 2008
Total Posts : 5
   Posted 12/6/2008 9:27 AM (GMT -6)   

Hi everyone cool

Just wanted to give you an update on my sister... she saw her GI on Thur and he took a bunch of pictures of her hands and feet... unfortunately, he told her that he had never seen anything like it and didn't know what it was... he told her that he would make her an emergency dermatology appt however, we/she hasn't heard anything yet despite calling his office several times to find out... he also stopped her remecaide treatments... in the meantime she is supposed to keep the infected areas covered (I guess he thinks that she lives in a bubble...).. and we'll keep our fingers crossed that she hears from someone soon!!... The good news is that she is in good spirits and keeping a positive attitude... turn I'll be keeping an eye on her and I'll keep you posted...

Black Jack Support!!

Veteran Member

Date Joined Jul 2006
Total Posts : 6927
   Posted 12/6/2008 3:31 PM (GMT -6)   
in all honesty it sounds like a chemotherapy burn (but there are several crohns related skin conditions)
I think stopping the remi is a good idea
Please tell her to take very gentle showers (no baths cause that could make it worse, and the shower head might need to be replaced)
Did he give her antibodic and numbing cream?
Forum Co-moderator - Crohn's Disease
...I will find a way, or make one. -Philip Sidney 1554-1586
Make sure your suffering has meaning...
All suggestions/options/opinions are caveated with please consult with your local health care provider...

black jack's support
New Member

Date Joined Dec 2008
Total Posts : 5
   Posted 12/8/2008 9:20 AM (GMT -6)   
Her GI seems to think that it is related to some form of Chlamydia and I've searched the web to no avail?? She does have a steroid cream but he didn't renew the script because of the pending dermatology consult. She has an appt this Fri with a dermotologist so fingers are crossed that he'll be able to shed some light on her condition, which hasn't improved. I'll keep you posted :)

black jack's support
New Member

Date Joined Dec 2008
Total Posts : 5
   Posted 12/12/2008 4:10 PM (GMT -6)   
Just a quick update... my sister went to see the dermatologist today... they (an intern, resident, medical student and the doctor himself) were very thorough in their analysis of her skin. Not just the affected parts but all over. In addition to the skin and nail analysis they took blood and urine samples. She has another appt next week and by then they'll have the test results. They appear to be leaning towards a vitamin deficiency and more specifically - ZINC. I think they'll find that she is lacking most of the vitamins that I take for granted, as she gets a blood transfusion every 5-6 weeks due to anemia. She eats ice constantly and her iron is always really, really low. Her dietician has already told her that she is malnourished but I'm not sure how they can remedy that?? Everything she eats upsets her??... Have any of you heard of a multi-vitamin made specifically for Crohn's and IBS sufferers called FORVIA??
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 4:45 PM (GMT -6)
There are a total of 2,710,254 posts in 298,876 threads.
View Active Threads

Who's Online
This forum has 153426 registered members. Please welcome our newest member, Dantheman1983.
306 Guest(s), 10 Registered Member(s) are currently online.  Details
Old Hat, XxdavexX, grdner, Dantheman1983, lucynethel (OR Just Mike), Girlie, morningills, Joseph W, rockyfords, beave

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer